Taiwanese Journal of Mathematics


Guangcun Lu and Tie Sun

Full-text: Open access


In this paper, we construct infinitely many bi-invariantmetrics on the Hamiltonian diffeomorphism group and study their basic properties and corresponding generalizations of the Hofer inequality and Sikorav one.

Article information

Taiwanese J. Math., Volume 19, Number 4 (2015), 1111-1143.

First available in Project Euclid: 4 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: Primary 53D22 53D40: Floer homology and cohomology, symplectic aspects 53D25: Geodesic flows

Hamiltonian diffeomorphism Hofer's metric bi-invariant Finsler metrics


Lu, Guangcun; Sun, Tie. A CLASS OF NEW BI-INVARIANT METRICS ON THE HAMILTONIAN DIFFEOMORPHISM GROUPS. Taiwanese J. Math. 19 (2015), no. 4, 1111--1143. doi:10.11650/tjm.19.2015.5098. https://projecteuclid.org/euclid.twjm/1499133692

Export citation


  • A. Banyaga, Sur la structure du groupe des difféomorphismes qui préservent une forme symplectique, Comment. Math. Helv. $($French$)$, 53(2) (1978), 174-227.
  • A. Banyaga, A Hofer-like metric on the group of symplectic diffeomorphisms, Proceedings of the 2007 AMS-SIAM Summer Research Conference “Symplectic Topology and Measure presrving Dynamical Systems", Snowbird, UT, Contemporary Math. 2010, pp. 1-23.
  • A. Banyaga and P. Donato, Lengths of contact isotopies and extensions of the Hofer metric, Annals of Global Analysis and Geometry, 30 (2006), 299-312.
  • A. Banyaga and P. Spaeth, The group of strictly contact homeomorphisms, arXiv:0812. 2461, 2008.
  • L. Buhovsky and Y. Ostrover, On the uniqueness of Hofer's geometry, Geom. Funct. Anal., 21 (2011), 1296-1330.
  • G. Buss and R. Leclercq, Pseudo-distances on symplectomorphism groups and applications to flux theory, Math. Z., 272 (2012), 1001-1022.
  • C. Campos-Apanco and A. Pedroza, Bounded symplectic diffeomorphisms and split flux groups, Proc. of Amer. Math. Soc., 140 (2012), 2883-2892.
  • Yu. V. Chekanov, Invariant Finsler metrics on the space of Lagrangian embeddings, Math. Z., 234(3) (2000), 605-619.
  • Y. Eliashberg and L. Polterovich, Bi-invariant metrics on the group of Hamiltonian diffeomorphisms, Internat. J. Math., 4(5) (1993), 727-738.
  • M., Entov, Quasi-morphisms, and, quasi-states, in, symplectic, topology, preprint, arXiv: 1404.6408, 2014.
  • Z. Han, The bounded isometry conjecture for the Kodaira-Thurston manifold and 4-torus, Israel J. Math., 176 (2010), 285-306.
  • H. Hofer, On the topological properties of symplectic maps, Proc. Roy. Soc. Edinburgh Sect. A, 115(1-2) (1990), 25-38.
  • H. Hofer, Estimates for the energy of a symplectic map, Comm. Math. Helv., 68 (1993), 48-72.
  • H. Hofer and E. Zehnder, Symplectic invariants and Hamiltonian dynamics, Birkhäuser Verlag, Basel, 1994.
  • F. Lalonde and C. Pestieau, Stabilisation of symplectic inequalities and applications, American Mathematical Society Translations $($2$)$, 196 (1999), 63-72.
  • F. Lalonde and L. Polterovich, Symplectic diffeomorphisms as isometries of Hofer's norm, Topology, 36(3) (1997), 711-727.
  • F. Lalonde and D. McDuff, The geometry of symplectic energy, Ann. of Math. $($2$)$, 141(2) (1995), 349-371.
  • D. McDuff and D. Salamon, Introduction to Symplectic Topology, Clarendon Press Oxford, 1995.
  • D. McDuff, Loops in the Hamiltonian group: a survey, Symplectic topology and measure preserving dynamical systems, 127-148, Contemp. Math., 512, Amer. Math. Soc., Providence, RI, 2010.
  • D. Mitrea, I. Mitrea, M. Mitrea and S. Monniaux, Groupoid Metrization Theory, Springer Science Business Media, New York, 2013.
  • S. Müller and P. Spaeth, On topological contact dynamics I: symplectization and applications of the energy-capacity inequality, arXiv:1110.6705, 2011.
  • Y.-G. Oh, Spectral invariants, analysis of the Floer moduli space, and geometry of the Hamiltonian diffeomorphism group, Duke Math. J., 130 (2005), 199-295.
  • K. Ono, Floer-Novikov cohomology and the flux conjecture, Geom. Funct. Anal., 16 (2006), 981-1020.
  • Y. Ostrover, When symplectic topology meets Banach space geometry, preprint, arXiv: 1404.6954,2014.
  • A. Pedroza, On the bounded isometry conjecture, C. R. Acad. Sci. Paris, Ser. I, 349 (2011), 1097-1100.
  • L. Polterovich, Symplectic displacement energy for Lagrangian submanifolds, Ergodic Theory Dynam. Systems, 13(2) (1993), 357-367.
  • L. Polterovich, The geometry of the group of symplectic diffeomorphisms, Lectures in Mathematics ETH Zürich, Birkhüser Verlag, Basel, 2001.
  • L. Polterovich, Geometry on the group of Hamiltonian diffeomorphisms, Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998). Doc. Math. 1998, Extra Vol. II, 401-410 (electronic).
  • M. Schwarz, On the action spectrum for closed symplectically aspherical manifolds, Pacific J. Math., 193 (2000), 1046-1095.
  • J. C. Sikorav, Systémes hamiltoniens et topologie symplectique, prepnnt, Dipartimento di Matematica dell' Universitá di Pisa, 1990.
  • C. Viterbo, Symplectic topology as the geometry of generating functions, Math. Ann., 292 (1992), 685-710.